Massachusetts, 2002

High Wind in Massachusetts, November 23, 2002

November 23, 2002 · NWS BOX · 1 event in 1 county or zone

A wind gust to 60 mph was reported at Barnes Municipal Airport in Westfield. No damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A wind gust to 60 mph was reported at Barnes Municipal Airport in Westfield. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 23, 1:45 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 23, 1:45 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EST SAT NOV 23 2002

...INVIGORATING WINTRY PATTERN TO CONTINUE AT LEAST NEXT 2 WEEKS
   WITH MUCH BLO NORMAL COLD (-10F) TO BE USHERED INTO SNE BY TWO LOW
   PRES SYSTEMS OVER THE NEXT 10 DAYS...

FINAL DAY SHIFT AFD ARD 430 PM. PNS WILL UPDATED AS DATA BCMS AVBL.

WD ADVY: WILL CONT WIND ADVY MQE AND ACK/CC IN EVEN PKG OTRW DROP
         WDSPRD VERF POSTED IN PNSBOX.

MARINE: LEFTOVR GALE THIS EVE AND ALONG THE S COAST WITH CHILL BL
        AND WARM SS...LIKELY GALE GUSTS INTO SUN DAYLIGHT HRS.
        GALE REINTRODUCED WEDNESDAY WHEN DEEP INSTAB FROM RATHER
        COLD AIRMASS PROJECTS INTO SNE.

PATTERN CONTS ESSENTIALLY UNCHANGED FROM MID OCT CHARACTERIZED MDT
EL NINO WITH PLENTY OF SRN STRM ENERGY AND MDT TO STG +PNA WITH
NEUTRAL TO BRFLY -NAO.  WARM BIAS IN MODEL HT AND TEMP FIELDS CONT
CENTRAL CANADA WHICH REDUCES MODELED COLD FIELD THERE WHICH THEREBY
MAY LEAD ONE TO THINK WARMING FROM THE PACIFIC MAKES A STRONG AND
PERSISTENT INROADS HERE IN SNE. THIS IS NOT HAPPENING FOR ANY
DURATION...SO FAR

SO TROF NEW ENGLAND WITH OCNL BURSTS OF STG COLD AND SEVERAL GALES
ENVISIONED HERE THE NXT 2 WEEKS INCLUDING THE POSSIBLITY OF ONE OR 2
SYNOPTIC SCALE WINTER WX EVENTS.

BASIS OF FCST
00Z/23 GFS ENS 12Z/22 OP EC

SUN:   -5      -5
MON:   -3      -3
M NITE:            12Z AVN/ETA IDENT ON RH AND UVM...LOOKS LIKE A
                   BAND OF SCT RW- COAST AND MXD RW-/SW- INTERIOR
                   W MOSTLY SNOW ABV 1500 FT.  AMTS UNDER .10 AND MAY
                   YET ONLY B A SPKL OR FLURRY.

TUE:   -10     -5  UK/CAN GLOBAL/ETA TRY TO RAISE A BIT OF SNOW
                   THREAT TUE NITE..NO MATTER THEREAFTER MUCH
                   COLDER

WED:   -13     -14   -1.7 SD S- EARLY AND WIND CHILL  GALE?
THU:   -13     -15   -1.7 SD RATHER COLD.

FRI:   -11     -11    ANOTHER NW ATLC LOW GETTING MORE PROVOCATIVE
                      WITH TIME IN THE ENSEMBLES FOR FRI OR SAT.
SAT:   -10            GALE
SUN:   -10

FCST FOR FRI AND BEYOND HINGES ON HOW THE CLOSED LOW DVLPT TAKES
PLACE IN THE SW USA AND FCST TEAM CONF ON SFC PPP DETAILS NEXT FRI-
SUN IS LOWER THAN NORMAL DUE TO THE PBLMS THE SW USA SYSTEM CAN
INTRODUCE INTO DIGGING SYSTEMS OUT OF CANADA.

EVENTS: THINK SOMETHING SUBTLE EITHER WINDEX FLURRY/SQUALL OR 1-4
        SFALL SOMETIME TUE INTO EARLY WED TO USHER IN MUCH BLO NORMAL
        MIDWEEK COLD.

        NEXT FRI OR SAT 29-30: SOMETHING CRANKS NW ATLC. HINT IN
        NOGAPS TOO.

WK OF DEC 1-7: SRN STREAM SHOWS SIGNS OF GETTING STRONGER AND MODELS
GETTING MORE ACTIVE QPF WISE HERE.

BOS QUICK PREDICTION OF DEP NORMALS TO BE UPDATED AT 430 PM BEG
11/23  -1 0 0 -2 -8 -9 -7 -3. ADD IT UP FOR BOS AND THAT WILL
       BRING BOS IN AS -1.5 NORMAL FOR NOV. DITTO OCT

TAKE THE 100+ YR LOCAL RESEARCH EFFORT DATED IN 1977 AND UPDATED 1994
BY FORMER NWS MET RJP W COMBINED OCT/NOV BLO NORMAL TT AT BOS AND
WE SEE A DECENT (66 PCT) CHC OF AN ABV NORMAL WINTER SFALL WISE.

NO GUARENTEES OF ABV NORMAL SNOWFALL HERE BUT TAKE INTO ACCT THE
PERSISTENCE OF THE COOLER AND NRML TO WET FALL... THE ENERGETIC SRN
STREAM AND ONE MIGHT ARGUE THAT THE EFFECTS OF THE CENTRAL TROP
PACIFIC MDT ENSO...THE ASSTD WARMING ALOFT MIGHT NOT BE QUITE AS
STRONG HERE IN SNE.

BOTTOM LINE...THIS WINTER WILL PROBABLY BE FAR DIFFERENT THAN LAST...
A FLAVOUR CERTAINLY COLDER AND WETTER THAN LAST BUT THAT MAY NOT BE
SAYING ALL THAT MUCH CONSDERING LAST WINTERS ABNORMALITY. SO NOT
NECESSARILY COLDER THAN NORMAL NOR NECESSARILY WETTER THAN NORMAL...
BUT MAYBE A BIT OF BRIEF HARSH WINTER COLD TOSSED IN.

BELOW FOR TONIGHTS PACKAGE.

.BOX...
CT...NONE.
MA...MA 16 22 AND 24
NH...NONE.
RI...NONE.
MARINE...GALE WRNG LEFTOVER THIS EVE.

DRAG
Hazardous weather outlook, Nov 23, 5:27 AM EST, 9 hours 28 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-241015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
527 AM EST SAT NOV 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...
A WIND ADVISORY IS IN EFFECT FOR RHODE ISLAND AND MUCH OF EASTERN
MASSACHUSETTS INCLUDING CAPE COD AND THE ISLANDS FOR TODAY.  THE
ADVISORY CONTINUES UNTIL MIDNIGHT FOR CAPE COD AND THE ISLANDS.
WINDS WILL GUST TO 40 TO 50 MPH...AND POSSIBLY UP TO 55 MPH ON THE
CAPE AND ISLANDS.

FOR MARINERS...GALE WARNINGS ARE IN EFFECT FOR ALL COASTAL
WATERS...INCLUDING BAYS AND SOUNDS.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.SPOTTER CALL TO ACTION STATEMENT...
INFORMAL SPOTTER ACTIVATION IS REQUESTED.  PLEASE BE PREPARED TO
REPORT WIND GUSTS IN EXCESS OF 45 MPH OR ANY LARGE TREE LIMBS THAT
MAY FALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

FIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Hampden

When
November 23, 2:55 PM EST
Where
Eastern Hampden forecast zone
Measured
60 kt (69 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321309.